Two years ago my cat was diagnosed with hemobartonella felis. Since then she has had a few resurgences that has necessitated (from what my vet tells me) keeping her on prednisolone for the foreseeable future. recently we had to up her from 10mg/day to 20mg/day in response to a drop from 33 to 19 CBC. I had run out of medicine and was unable to give her her medicine for two days while I was waiting for more to arrive and her latest hit happened right after... now, one month into the new level of prednisolone(her doxycycline level of 2mg/day has remained unchanged) she seems a tad lethargic and - far more worrisome - her ears are starting to flop over. I took a sick day and took her to my vet who said the ear flopping is due to the high level of prednisolone and that she wanted to keep going with the same dose for another month, despite her CBC being up at 36. My question is, does this sound reasonable to you? Could her suddenly floppy ears really be caused by the higher dose of prednisolone and will this be permanent damage or will she recover? Is it resonable to think she will successfully be on prednisone her whole life given that it seems most cats only do 3-4 week bouts of the medicine? Thanks for any insight you can give!
Pet's Sex: FemalePet's Age: 3
Following my vets suggestions - just looking for a second opinion.
Could I ask you a few questions first before I give an opinion.
Im not sure what the ear flopping is caused by yet - she is not playing as much or purring, but she is still moving around fine and meowing - her appetite is great as well. She keeps meowing for more and chowing down. She is up to 15lbs from about 14.5 a month ago as well and her gums and eyes look healthy. I am not sure about her thirst as we have two cats... we have to fill the bowls regularly but it does not seem to be more often. She loooooves to mess about in her litter as well - she will dig in there for a few minutes after doing her business but is not eating it.When she was first diagnosed at 6 months she was horrendously anemic - down to about 9 CBC I believe and we had to do an emergency blood transfusion. There was a lot of chaos trying to pin down the cause as well, we checked for Felv and kidney failure, and I dont remember what else before a blood sample from the e-vet found what looked like a parasite that attacks dogs hearts (? could be my bad memory but I remember they said that the girl had only seen similar ones in dogs till then) to her in the blood sample - they then pinned it down to hemobartonella and we began with the doxy and prednisolone. We did the normal 3-4 weeks of meds then tried to wean her off; all was well for 6 months or so then she crashed back to 12 CBC and we went through the blood transfusions, hospital stays and medicine a second time. Then we weaned her off again only to have a third bout a year later that was caught early enough that we did not need a transfusion and she has been on some dose of both ever since.When the diagnose was first made my vet admitted she hadn't treated it nor did she know much.. and so although she has been a champ going through this with me Im still a little nervous that we may be doing something wrong I guess.Thanks!
That's great info...very helpful. I'm presuming the FeLV test was negative and the kidney test was ok?Could I also ask if she was tested for Feline Aids (FIV).Also....are both ears drooping? And she's not shaking her head, scratching at the ears and there's no bad smell from the ears?Peter
Yes, in the end they tested twice for Felv in addition to the one she had at the shelter where I got her and all three were negative, and the kidney test was (at least at the time she has not had one since) fine as well. I do not remember about the FIV test but it is very likely they did test for it. I can always ask them to look at her records tomorrow if I can't find it in mine. She is shaking her head a bit, but is not scratching at her ears and there is no smell or sores or anything that I can see. One of her ears is more droopy than the other - I should be more specific and say on one it is just the very tip leaning forward and the other one is getting somewhere about 1/4 of the way down from the tip.
Thanks for that
I’m sorry to hear of the chronic nature of your cat’s illness. Unfortunately this is sometimes the way with this disease. It’s also unfortunate that your cat requires the predinisolone as well as the doxycycline. Doxycycline is an antibiotic that has been show to be effective against the parasitic organism that causes this disease but sometimes the patient’s immune system is over-reactive and attacks the affected red cells with too much vigour, worsening the anemia. When this happens we need the prednisolone as well.
The recurrences with your cat suggests there may be some immunological weakness as many cats recover after treatment (although often they retain the parasitic organism in a “carrier” state). That is why I asked about the FeLV and FIV. The presence of both of these viruses will make the patient much more susceptible. I’m sure your vet would have impressed upon you her status if she did have FIV but just check up on that. However although it might explain things it wouldn’t give us any different therapy.
The Doxycycline dose is good and certainly shouldn’t be upsetting her in any way.
The prednisolone is being given at a slightly high dose. Generally we will use around 0.5-1.0 mg/lb so at her weight that will be up to 15 mg. Please be reassured though that prednisolone can be used at even higher rates than she is getting. So 20 mg could be causing some lethargy (less play and purring) and can cause a “hangdog” appearance with the ears down. If the dropped ears related to an ear infection it would usually be quite obvious….a lot of flicking the ears, shaking them, a bad smell and often you can see the infective discharge.
I think it is quite probable that the signs you’re seeing relate to the prednisolone. It would be nice to get the dose down but I’m aware that we could see a recurrence of the anemia so we need to be careful.
So to answer your questions more directly. I think the prednisolone is likely to be the cause of the signs. From the history you’ve given me I think it’s probable that she will need long term treatment. However when prednisolone is stopped (or reduced) the side effects will reverse.
You need to contact your vet soon to discuss hopefully lowering the dose. It may be worthwhile trying a different antibiotic and you could discuss that with your vet. Enrofloxacin is effective in some cases and is well tolerated by cats. You need also to watch her thirst. If you feel that is getting greater and particularly if she starts to lose weight she should be reassessed by your vet. This is quite important as it can indicate diabetes!
Sorry about the delay....a lot to type. I hope I’ve been of assistance but I understand that this is quite a complex question so please feel free to contact me back if you need further clarification.
Kindest regards, Peter
ps this is a very good information site on this disease.
Bachelor of Veterinary Science (University of Melbourne, Australia)
Thanks very much for the response and for getting all the information first, I do appreciate it, and Im very glad to have the hope that her hangdog appearance is a temporary thing if we can get her back down! We plan to check her again on February first and now I know to watch some more things and why which is great. Sometimes I just need a little reassurance that Im doing the right thing and not a terrible "Mom", thank you!
Good luckPlease let me know how things turn out and please contact me at any stage if I can help further.Cheers, Peter